MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD
Model Number 48445G-04
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 11/17/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection (lar) surgical procedure, the staple line formed as expected with an endowrist stapler 45 instrument and green reload, then subsequently the staple line opened back up.It was reported that a second green reload was used and the same behavior was observed again (captured in this report).More specifically, it was reported that the two staple lines were formed and b-shape formation (intended formation) was observed, but slightly after stapling was performed, the staple line opened back up, which resulted in a need to excise additional colon tissue that was not planned to be excised.The third reload stapled as expected/intended and the procedure was successfully completed with the da vinci surgical system.The initial reporter (nurse) indicated that the patient did not experience any intra-operative/post-operative complications and that the procedure was successfully completed with the da vinci surgical system, instruments, and accessories once the third reload was successful.Per follow-up with the initial reporter, the surgeon indicated that this event did not impact the procedure as a whole and that there was no effect to the patient¿s health.The surgeon indicated that there was no concern regarding this event potentially causing long-term complications for the patient.Transection was reported to have been normal and the staples were noted to have formed normally into a b-shape formation before the staple line opened.There was no report of tissue tearing, but also no confirmation that the staples became unformed after initially forming.At this time, the exact way in which the staple line ¿opened-up¿ remains unknown.The same endowrist stapler 45 instrument was used for all reload fires and performed as expected.There were no error messages.It was reported that this reported behavior was observed in back-to-back fires and only shortly after beginning the procedure.There was no report of tissue bunching and no reports of staples deploying at an incorrect time.It was confirmed that all staples deployed and no staples were present in the reload cartridge following stapling.There were no issues with the instrument/reload sticking to tissue.The surgeon did not encounter obstructions such as clips, staples, or other hard material between the instrument jaws.No buttress material was used.There were no malformed staples, the staples appeared to have been deployed normally/as intended before they ¿opened-up.¿ there were no clamping issues noted.The tissue was not calcified and was not exposed to any radiation or chemotherapy prior to the procedure.There was no tissue tension and no tissue bunching.This medical device report (mdr) captures the report of the second reload that experienced the same stapling issue during the reported event.The first reload is reported under mdr with patient identifier #(b)(6).
 
Additional Manufacturer Narrative
Based on the current information provided, the cause of the intra-operative complication is unknown.Intuitive surgical, inc.(isi) has not received the reloads for evaluation although they have been requested for return.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/or if additional information is received.No image or video footage was provided for this reported event.Stapler logs show that endowrist stapler 45 instrument (part #470298-14, lot #t10210310-0013) was installed twice and fired 2 reloads (both green).Both firings were completed per the logs.There were no incomplete clamps by this instrument.A review of the site¿s complaint history contains one related complaint for the first occurrence of this issue reported to have occurred during the same procedure.Refer to the mdr with patient identifier #(b)(6) for the first occurrence.This complaint is being reported due to the following conclusion: during a da vinci-assisted lar procedure, the staple line produced by two staple lines allegedly ¿opened-up,¿ which required the excision of more tissue than what was originally planned for.The cause of the intra-operative complication is unknown.Blank mdr fields: follow-up was attempted, but the missing patient information was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.
 
Additional Manufacturer Narrative
Corrected information is in field h10 - the stapler log information is corrected from the initial mdr.Stapler logs show that endowrist stapler 45 instrument part number 470298-14, lot t10210310-0013 was installed 5 times and fired 4 reloads (all green).All firings were completed per the logs.Instrument had 3 incomplete clamps in 4 clamp attempts on its last install, prior to the 4th green firing.No incomplete clamps in other previous installs.
 
Additional Manufacturer Narrative
Intuitive has received the part associated with this complaint and completed investigations.Failure analysis investigations did not replicate nor confirm the customer reported complaint.The reload has been fired.All pushers of the staples were found at the bed surface of the cartridge.Reload knife and shuttle track was concealed at the distal end of the cartridge.No damage was found with the reload.No loose staple was observed jammed in the garage track of the reload.Reload was fired on november 17, 2021 using system sk0510.There were firing errors recorded during the procedure.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13233094
Report Number2955842-2021-11867
Device Sequence Number4598906
Product Code GDW
UDI-Device Identifier10886874112820
UDI-Public(01)10886874112820(10)NA
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48445G-04
Device Catalogue Number48445G
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/15/2021
Supplement Date Received by Manufacturer12/15/2021
02/14/2022
Initial Report FDA Received Date01/11/2022
Supplement Report FDA Received Date01/13/2022
03/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown